Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 1, 2003, 8:42 PM CDT for Sevier County, Arkansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 8:42 PM CDT (01:42 UTC)
- Expired
- May 1, 2003, 9:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Sevier County, AR
The radar
The Western Arkansas radar (KSRX), 132 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 1.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3075 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
358 WUUS54 KSHV 020142 SVRSHV ARC133-020245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 838 PM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEVIER COUNTY IN SOUTHWEST ARKANSAS * UNTIL 945 PM CDT * AT 838 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15MILES WEST OF DE QUEEN... MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTH OF DE QUEEN AT 905 PM CDT HORATIO AT 925 PM CDT A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO GOLFBALL SIZE AND STRONG DAMAGING WINDS TO 65 MPH. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... SEVIER COUNTY IN SOUTHWEST ARKANSAS UNTIL 945 PM CDT. LAT...LON 3420 9446 3418 9423 3394 9423 3400 9446 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:30 PM CDT, 6 hours 12 minutes earlier.
Area forecast discussion, May 1, 2:30 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CDT THU MAY 1 2003 COMPLICATING FORECAST ONCE AGAIN ACROSS THE LOWER MISS VALLEY AS EVERYTHING HINGING ON HOW FAR A FRONT CAN MOVE INTO THE REGION... IF IT WILL BE STRONG ENOUGH TO BREAK WARM LAYER OF AIR ALOFT AND HOW STRONG THE STORMS BECOME IF AN WHEN WE BREAK THAT CAP. MCV DEVELOPED OVERNIGHT LAST NIGHT ACROSS SE KS/NW AR/SW MO MOVING SE AND HAS GENERATED AN OUTFLOW BOUNDARY WHICH CONTINUES TO SHIFT SOUTHEAST TOWARDS NW MISS. BELIEVE THIS BOUNDARY SHOULD BYPASS US TO THE EAST BUT OF MORE IMPORTANCE IS A COLD FRONT ACROSS NW TX INTO CENTRAL/NE OK. THIS FRONT CONTINUES TO MAKE GOOD PROGRESS TOWARDS THE SE BUT SHOULD BEGIN TO SLOW DOWN BY THIS EVENING. MEANWHILE...OUT WEST...CONVECTION CONTINUES TO SLOWLY DIE FOR THE TIME BEING...ROOTED JUST ABOVE THE SURFACE IN A GOOD LOW LEVEL THETA-E AXIS AND INSTABILITY AXIS. THIS AXIS FCST TO SHIFT SLOWLY EAST TONIGHT ALONG WITH THE SFC COLD FRONT WHICH SHOULD TAKE UP RESIDENCE ALONG OR NEAR THE RED RIVER OF N TX/SE OK. WILL THEREFORE GO WITH LIKELY POPS ALONG AND NEAR THE I-30 CORRIDOR OF NE TX/SE OK/SW AR TONIGHT. MCV POSSIBLE WHERE THIS LOW LEVEL THETA E AXIS MEETS UP WITH THE FRONT. MUCH OF FRIDAYS WEATHER DEPENDENT UPON THE FORMATION OF THIS FEATURE OVERNIGHT...THUS ANY OUTFLOW BOUNDARY PRODUCED BY THIS FEATURE COULD PUSH CONVECTION THROUGH MUCH OF OUR AREA ON FRIDAY. MODELS HAVING PROBLEMS DISCERNING THE FRONT FROM CONVECTIVE OUTFLOW...SO AS A RESULT...WITH GO WITH CHANCE POPS ALONG AND JUST SOUTH OF THE FRONT FOR FRIDAY...ROUGHLY ALONG AND NORTH OF THE I-20 CORRIDOR. FRONT BEGINS TO MOVE BACK TO THE NORTH SLOWLY FRIDAY NIGHT AND SHOULD BE NORTH OF THE REGION BY SATURDAY. WILL CONTINUE CHANCE POPS WORDING FRIDAY NIGHT FOR ALL BUT SOUTHERN AREAS AND CHANCE POPS NORTHERN AREAS ONLY ON SATURDAY. EXTENDED...BY LATE SUNDAY...ANOTHER FRONTAL SYSTEM APPROACHES AND TRIES TO MAKE A DENT INTO THE REGION BY EARLY NEXT WEEK. UPPER TROUGH MAKES A BETTER PUSH INTO THE CENTRAL PLAINS... THUS PERHAPS A BIGGER RAIN THREAT WITH THIS NEXT SYSTEM AS UPPER JET SUPPORTIVE OF MORE SYNOPTIC SCALE LIFT. PRELIMS TO FOLLOW...13. SHV 67/83/64/87 4552 MLU 65/83/65/87 2553 TXK 67/82/63/84 5553 TYR 68/84/66/87 5552 LFK 68/85/67/88 4222 .SHV...NONE.
Hazardous weather outlook, May 1, 12:00 PM CDT, 8 hours 42 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-021700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL APPROACH SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THIS AFTERNOON AND TONIGHT. THIS FRONT...COMBINED WITH NUMEROUS BOUNDARIES LEFT OVER FROM EARLIER CONVECTION ACROSS NORTHERN ARKANSAS AND OKLAHOMA...WILL HELP TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE FOUR STATE REGION. THE BEST CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE ACROSS THE PINEY WOODS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS... WITH A THUNDERSTORM THREAT FOR LATER THIS EVENING AND LATE TONIGHT ACROSS NORTH LOUISIANA. WITH THE AID OF AFTERNOON HEATING...ENOUGH INSTABILITY WILL EXIST THAT THUNDERSTORMS WILL LIKELY BECOME SEVERE ACROSS THESE AREAS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... ON FRIDAY THE FRONT WILL CONTINUE SOUTHWARD INTO THE INTERSTATE 20 CORRIDOR...AND THE THUNDERSTORM THREAT WILL EFFECT NORTHEAST TEXAS AND NORTHERN LOUISIANA. HAIL AND DAMAGING WINDS WILL CONTINUE TO BE THE PRIMARY THREAT WITH POSSIBLE SEVERE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 1, 7:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
733 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM PICKENS OK 1.00 INCH HAIL
05/01/03 MCCURTAIN REPORTED BY THE GENERAL
PUBLIC.Local storm report, May 1, 8:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
836 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM BROKEN BOW OK 1.75 INCH HAIL
05/01/03 MCCURTAIN REPORTED BY FIRE
DEPARTMENT.The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:02 PM CDT | Tornado Warning | SHV | Little River | 28 min |
| May 1, 9:29 PM CDT | Tornado Warning | SHV | Little River | 61 min |
| May 1, 10:49 PM CDT | Severe Thunderstorm Warning | SHV | Miller | 56 min |
| May 2, 12:24 AM CDT | Severe Thunderstorm Warning | SHV | Little River | 51 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.